Thyrotoxic Periodic Paralysis OD06-OD08
Dr. Suresh Sinha,
Senior Consultant, Department of Internal Medicine, Aditya Birla Memorial Hospital, Pune, Maharashtra, India.
Thyrotoxic periodic paralysis is not uncommon in people of Asian origin. It presents as sudden onset paralysis resulting from hypokalemia due to intracellular shift of potassium because of thyroid hormone sensitive Sodium-Potassium ATPase. A 34-year-old male with history of weight loss, palpitation and increased sweating for three months presented with sudden onset weakness of both lower limbs, two hours post-dinner. On investigation, he was found to be having hypokalemia as well as thyrotoxicosis. His potassium was corrected and was put on non-selective beta blocker and carbimazole. The patient improved within 24 hours and was discharged with advice to continue with Inderal and Carbimazole and report after one month. Hyperthyroidism should be included in differential diagnosis of sudden onset lower limb weakness.